Does Citalopram make you sneeze? (3+ factors)
In this article, we will discuss whether Citalopram causes sneezing. We will also discuss factors influencing Citalopram-induced sneezing and what one should do if this side effect occurs.
Does Citalopram make you sneeze?
Yes, Citalopram may cause sneezing in some individuals. While sneezing is a less common side effect of Citalopram, it is important to note that individuals can react differently to medications, and some uncommon or rare side effects may occur.
Citalopram, a selective serotonin reuptake inhibitor, is an antidepressant used to treat mental health conditions such as anxiety or depression (1).
Some side effects of Citalopram, including sneezing, may decrease over time as the body becomes used to the medication. In such cases, sneezing may be more common when starting the medication and decreases as the treatment continues.
It is important to note that Citalopram can cause different side effects in different individuals. It is important to keep an eye on the side effects you are experiencing and discuss them with your healthcare provider to mitigate them in the best possible way.
Factors influencing Citalopram-induced sneezing
Several factors can increase the risk of Citalopram-induced sneezing. It is important to be aware of these factors and discuss them with your healthcare provider if you are prescribed this medication.
There is limited information available on the exact mechanism behind this rare side effect, however, other SSRIs like Escitalopram may produce sneezing as a common side effect (3).
Several factors can contribute to Citalopram-induced sneezing:
Allergic reactions: In rare cases, individuals may have an allergic reaction to Citalopram or any of its active ingredients, leading to sneezing as an allergic response.
Underlying health conditions: Pre-existing medical conditions may interact with Citalopram and produce side effects. If a person has a condition that affects the respiratory system, it might make them more susceptible to sneezing.
Other medications: The interaction between Citalopram and other medications a person is taking can increase the risk of side effects including sneezing. Drug interactions can sometimes result in unexpected symptoms.
Environmental factors: External factors, such as exposure to allergens like pollen or dust can trigger sneezing. These factors can combine with the effects of Citalopram and exacerbate sneezing.
Individual sensitivity: People react differently to medications because of their unique genetic makeup, and some individuals may be more sensitive to the side effects of Citalopram, including sneezing, than others.
What to do if Citalopram causes sneezing?
If you experience sneezing or any unusual symptoms while taking Citalopram it is essential to consult your doctor or healthcare provider.
They can assess your situation, adjust your medication if necessary, or recommend strategies to manage this side effect. In some cases, they may suggest an alternative antidepressant if this side effect is problematic for you. Always follow your healthcare provider’s guidance when taking any medication.
Tips to manage sneezing during Citalopram use
Here are some tips to manage sneezing during Citalopram use:
- If you are experiencing sneezing as a side effect of Citalopram, here are some tips to help manage it.
- Discuss sneezing with your healthcare provider. They can determine if it is related to Citalopram or if there might be other causes that need to be addressed.
- Your healthcare provider may adjust your Citalopram dosage or even switch to a different medication if sneezing is bothersome.
- Minimize your exposure to potential allergens like dust, pollen, or pet dander that can cause sneezing.
- Nasal saline sprays or irrigation can help keep your nasal passages moist and may reduce sneezing and congestion.
- Use over-the-counter antihistamines, like Benadryl, but make sure to consult with your healthcare provider before taking these medications with Citalopram as they may increase side effects like sedation and drowsiness in some people.
- Stay well-hydrated to keep your nasal passage moist. It may reduce irritation that leads to sneezing.
In conclusion, while sneezing is not a common side effect of Citalopram use, it is important to note that people react differently to medications. Always communicate with your healthcare provider to ensure safe and effective management of mental health conditions and any associated medication side effects.
Was this helpful?
Sharbaf Shoar N, Fariba KA, Padhy RK. Citalopram. [Updated 2021 Dec 11]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482222/